Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 41, NWS Binghamton, NY

May 10, 2000Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2000, 12:16 PM EDT for Luzerne County, Pennsylvania. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 10, 2000, 12:16 PM EDT (16:16 UTC)
Expired
May 10, 2000, 1:15 PM EDT
In force
59 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 110 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 11:15 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 4.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 101617
SVRBGM
PAC079-101715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 115 PM EDT.

* AT 1207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL ALONG A LINE EXTENDING FROM 13
  MILES NORTHWEST OF SHICKSHINNY TO 9 MILES WEST OF SHICKSHINNY TO 5
  MILES WEST OF BERWICK...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EAST BERWICK AROUND 1220 PM EDT.
  BEACH HAVEN...BRIGGSVILLE AROUND 1225 PM EDT.
  CONYNGHAM...HUNTINGTON MILLS AROUND 1230 PM EDT.
  DRUMS AROUND 1235 PM EDT.
  KOONSVILLE...POND HILL AROUND 1240 PM EDT.
  DORRANCE...DRIFTON AROUND 1245 PM EDT.

THIS IS A DANGEROUS STORM WITH LARGE HAIL. STAY INDOORS AWAY FROM
WINDOWS.

SPORER

LAT...LON 4135 7640 4116 7639 4093 7640 4094 7611
          4102 7577 4135 7575 4143 7587 4139 7604

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 11:15 AM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 10, 11:15 AM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
1115 AM EDT WED MAY 10 2000

...UPDATED ZONES TO INCLUDE HEADLINE FOR SEVERE THUNDERSTORM
WATCH...NO OTHER CHANGES...

AN ACTIVE AFTN ON TAP FOR THE FCST AREA AS CDFNT BEGINS ITS PUSH
THRU THE FCST AREA. XPCT AN ORGANIZED LINE TO DVLP/MOVE INTO THE RGN
FROM THE WEST LATER THIS MRNG. MANY AREAS SEEING SUNSHINE THIS MRNG
AIDING DESTABLIZATION. IMPRSV UPR LVL DIVERGENCE IN THE RR QUAD AND
MAX 50A HGT FALLS PROGGED OVER THE FA THIS AFTN ALONG WITH SOME MID
LVL CAA. ALSO SOME ENHANCEMENT OF LOW LVL CONVERGENCE DUE TO ERLY
COMPONENT OF FLOW ACRS ERN ZONES (A REFLECTION OF THE BACKDOOR FNT).
CONCERNS MAY TRANSITION FROM SCT SVR TO POTNL FOR +RA AS THE AFTN
WEARS ON.

VILS IN THE U40S OR GREATER ARE CORRELATING NICELY TO SVR HAIL RPTS
THIS MRNG.

ONLY EDITORIAL CHGS IN THE MRNG UPDATE.

.BGM...SEVERE THUNDERSTORM WATCH ALL OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

BRADY

In the hours before

Special weather statement, May 10, 8:44 AM EDT, 3 hours 32 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-101800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
844 AM EDT WED MAY 10 2000

...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE TODAY ACROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD TODAY AS A
COLD FRONT APPROACHES THE REGION THIS AFTERNOON. THE SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE FINGER LAKES AND CENTRAL
SOUTHERN TIER OF NEW YORK LATE THIS MORNING...AND THEN MOVE EASTWARD
ACROSS THE REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA
THIS AFTERNOON.

SOME OF THE THUNDERSTORMS COULD BE SEVERE WITH LARGE HAIL AND STRONG
WINDS. IN ADDITION...HEAVY RAINS WILL BE POSSIBLE WHICH MAY
CAUSE SOME LOCALIZED FLOODING.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE SOURCE OF WEATHER
INFORMATION FOR POSSIBLE WATCHES OR WARNINGS. WEATHER INFORMATION CAN
ALSO BE FOUND ON OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/BGM.

BRADY
Special weather statement, May 10, 10:32 AM EDT, 1 hour 44 minutes before
NYZ022-024-PAZ038-039-047-044-043-040-048-NYZ062-057-046-045-055-056-
025-016-015-023-017-044-018-036-037-009-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1032 AM EDT WED MAY 10 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 500 PM EDT FOR THE FOLLOWING COUNTIES:

STEUBEN NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
LUZERNE PA...
LACKAWANNA PA...
WYOMING PA...
WAYNE PA...
PIKE PA...
SULLIVAN NY...
DELAWARE NY...
OTSEGO NY...
CHENANGO NY...
TIOGA NY...
BROOME NY...
TOMPKINS NY...
SENECA NY...
YATES NY...
SCHUYLER NY...
CAYUGA NY...
CORTLAND NY...
ONONDAGA NY...
MADISON NY...
ONEIDA NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 PM EDT.
Local storm report, May 10, 12:14 PM EDT, 2 minutes before
ZCZC ALBLSRBGM ALL
TTAA00 KBGM DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1214 PM EDT WED MAY 10 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    WOODRIDGE                 NY   1 INCH HAIL
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

0730 AM    WOODRIDGE                 NY   WIND DAMAGE
05/10/00   SULLIVAN                       TREES AND WIRES DOWN.
                                          REPORTED BY FIRE AND
                                          RESCUE.

0740 AM    ARKPORT                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY EMERGENCY
                                          MANAGEMENT.

0755 AM    ATLANTA                   NY   .75 INCH HAIL
05/10/00   STEUBEN

0910 AM    SMALLWOOD                 NY   WIND DAMAGE
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

1030 AM    ROCK HILL                 NY   1 INCH HAIL
05/10/00   SULLIVAN                       REPORTED BY FIRE AND
                                          RESCUE.

1057 AM    BURLINGTON                PA   .75 INCH HAIL
05/10/00   BRADFORD                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1115 AM    ARKPORT                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

1125 AM    WEST CORNERS              NY   .75 INCH HAIL
05/10/00   BROOME                         REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1128 AM    2 E NEWARK VLY            NY   1.75 INCH HAIL
05/10/00   TIOGA                          REPORTED BY STORM
                                          SPOTTER.

1130 AM    MAINE                     NY   WIND DAMAGE
05/10/00   BROOME                         TREES AND WIRES DOWN ON
                                          TIONA ROAD. REPORTED BY
                                          STORM SPOTTER.

1130 AM    DANBY                     NY   2.5 INCH HAIL
05/10/00   TOMPKINS                       SMALLER HAIL AGGREGATED
                                          TO 2 1/2 INCH DIAMETER.
                                          INDIVIDUAL HAIL STONES
                                          AT LEAST 1 INCH.
                                          REPORTED BY STORM
                                          SPOTTER.

1132 AM    NANTICOKE                 NY   1.75 INCH HAIL
05/10/00   BROOME                         REPORTED BY STORM
                                          SPOTTER ON GLENWOOD ROAD.

1132 AM    ATLANTA                   NY   .75 INCH HAIL
05/10/00   STEUBEN                        REPORTED BY STORM
                                          SPOTTER.

1150 AM    ROME                      NY   .88 INCH HAIL
05/10/00   ONEIDA                         REPORTED BY STORM
                                          SPOTTER.

1150 AM    NEWARK VLY                NY   .88 INCH HAIL
05/10/00   TIOGA                          REPORTED BY STORM
                                          SPOTTER.

1155 AM    ADDISON                   NY   .75 INCH HAIL
05/10/00   STEUBEN

1200 PM    MARATHON                  NY   1.25 INCH HAIL
05/10/00   CORTLAND                       REPORTED BY STORM
                                          SPOTTER.

1200 PM    CHITTENANGO               NY   1 INCH HAIL
05/10/00   MADISON                        REPORTED BY STORM
                                          SPOTTER.

1210 PM    KIRKWOOD                  NY   .75 INCH HAIL
05/10/00   BROOME                         REPORTED BY PUBLIC.

NiNNN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:00 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne60 min
May 10, 9:50 AM EDTSevere Thunderstorm WarningBGMPike55 min
May 10, 10:25 AM EDTSevere Thunderstorm WarningBGMBradford65 min
May 10, 11:49 AM EDTSevere Thunderstorm WarningBGMSusquehanna, Wyoming56 min
May 10, 2:30 PM EDTSevere Thunderstorm WarningBGMBradford45 min
May 10, 3:19 PM EDTSevere Thunderstorm WarningBGMBradford, Susquehanna41 min
May 10, 3:48 PM EDTFlash Flood WarningBGMSusquehanna3 hr
May 10, 5:35 PM EDTFlash Flood WarningBGMBradford3 hr
May 10, 6:02 PM EDTSevere Thunderstorm WarningBGMPike28 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.